Alert archive / North Carolina / Tornado Warnings in 2017
Tornado Warning 17, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 5, 2017, 6:52 AM EDT for Bertie County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 6:52 AM EDT (10:52 UTC)
- Expired
- May 5, 2017, 7:15 AM EDT
- In force
- 23 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Bertie County, NC
The radar
The Norfolk radar (KAKQ), 121 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 6:25 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
342
WFUS51 KAKQ 051052
TORAKQ
NCC015-051115-
/O.NEW.KAKQ.TO.W.0017.170505T1052Z-170505T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
652 AM EDT FRI MAY 5 2017
The National Weather Service in Wakefield has issued a
* Tornado Warning for...
Southeastern Bertie County in northeastern North Carolina...
* Until 715 AM EDT
* At 652 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Williamston, moving north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Windsor around 715 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Askewville, Merry Hill, Midway, Woodard and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&
LAT...LON 3582 7690 3586 7690 3590 7692 3590 7694
3586 7701 3586 7704 3588 7703 3589 7704
3589 7702 3593 7703 3614 7699 3608 7671
3607 7671 3589 7682 3588 7684 3586 7683
3583 7685 3581 7687 3581 7688
TIME...MOT...LOC 1052Z 196DEG 38KT 3579 7697
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SCALORAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 5, 6:36 AM EDT, 16 minutes earlier.
Area forecast discussion, May 5, 6:36 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
636 AM EDT Fri May 5 2017
.SYNOPSIS...
A complex area of low pressure impacts the region today. The
system will then lift into New England over the weekend. High
pressure returns early to mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado watch 196 has been issued for SE VA/NE NC until 1pm.
Latest surface analysis depicts 997 mb low pres over eastern
TN/KY with its attendant warm front extending east into the Mid
Atlantic. Previous thinking on today's forecast remains on
track...with light to moderate rain overspreading the area this
morning, and areas of heavy rain expected as well later this
morning due to strong forcing and GOM moisture out ahead of an
upper-level low currently centered over TN. Will continue
mention in the HWO. Total rain amounts should average 1.0-1.5
in. Also, chance continues for thunder especially over southern
areas. Despite strong shear and forcing, meager instability will
limit the severe threat. Cannot rule out some damaging wind
gusts and an isolated tornado however in stronger storms this
morning, again over southern areas. Rain chances decrease this
aftn as the main slug of moisture and cold front pull offshore.
Will maintain at least a slight-low chance of showers late in
the day though with the upper-level low still west of the area.
High temps today in the mid 70s most areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The upper-level low lifts NE along the spine of the Appalachians
tonight/Saturday morning before reorganizing over the eastern
Great Lakes late Saturday as additional energy diving south from
Canada further deepens it. The end result will be the chance
for additional instability showers on Saturday and overall
mostly cloudy/breezy conditions. Will carry 20-24% pops. Lows
tonight in the 50s. Highs Saturday in the mid 60s to lwr 70s.
The upper-level low heads north into SE Canada Saturday
night/Sunday with additional spokes of energy rotating around
the base of the low. Timing/intensity of these features is tough
to judge but at this time cannot rule out at least lingering
low end pops (15-30%) during this time. Remaining partly to
mostly cloudy with below normal temps. Lows Saturday night from
the mid 40s to mid 50s. Highs Sunday in the mid/upr 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Trough aloft exits off the coast Sun night...w/ NW flow of
dry/cool air for Mon-Tue. By Wed...region to become sandwiched
between an storm off the coast and one taking shape invof mid MS
Valley. Moisture (and PoPs) expected to increase Wed into
Thu...as temperatures remain several deg F below normal.
Lows Sun/Mon nights 40 to 45F inland to around 50F at the
coast. Highs Mon/Tue ranging through the 60s. Lows Tue/Wed
nights from the m40s NW to the m50s SE. Highs Wed/Thu from the
m60s N to around 70F S.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR/IRF this morning as moderate, to at times
heavy, rain overspreads the area ahead of an approaching cold
front. Expect mainly low stratus with some low vsbys in pockets
of heavy rain. Winds will be from the southeast and gusty...to
around 20-30 kt. Cigs improve later in the day as the cold frnt
pushes off to the east and pcpn ends.
OUTLOOK...Conditions improve tonight but scattered showers are
expected Saturday as an upper-level low affects the Mid
Atlantic states. There will be a chance for showers Saturday and
Saturday night but aviation conditions will be minimally
impacted. As high pressure builds in mainly dry and VFR
conditions are expected Sunday through Tuesday.
&&
.MARINE...
Modest pressure falls of -8mb/6hr will support a SE wind of
20-25kt, with gusts up to 30kt for the ocean/Bay early this morning.
Low pressure pivots nwd into the Ern Great Lakes today into tonight
with an occluded front pushing across the coast this aftn. The wind
becomes SSE 20-25kt ahead of the front later this morning and then
becomes SW 15-25kt by later this aftn and continuing into tonight
and Saturday. Gale gusts remain a low prob within a WAA regime, and
will likely be confined to potential convection later this morning.
Seas build to 5-8ft with 3-5ft waves in the Bay. The timing on all
SCAs remains the same. The wind will become WNW and average 10-15kt
later Saturday into Sunday. Low pressure lingers well NE of the area
early next week as high pressure builds across the Southeast.
&&
.TIDES/COASTAL FLOODING...
A gradual increase in tidal surge and anomaly will commence
today primarily across the middle/nrn Bay/lower Potomac as
modestly strong SSE flow continues. Tidal anomalies build to
1.0-1.2ft above normal for high tide late this morning/early
aftn for Lewisetta/Bishops Head/Cambridge, which should result
in water levels within 0.5ft of minor flood. Tidal anomalies
potentially reach ~1.5ft for high tide tonight as the flow
shifts to SSW, which could push Bishops Head/Cambridge into
minor flood. Water levels remain elevated into Saturday with
these locations potentially again within 0.5 ft of minor flood
thresholds. The wind becomes westerly Saturday night into
Sunday, which will allow for tidal anomalies to diminish.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Small Craft Advisory until 6 PM EDT Saturday for NCZ102.
VA...Small Craft Advisory until 6 PM EDT Saturday for VAZ525.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ630>638-
650-652-654-656-658.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...ALB
AVIATION...MAS/LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 5, 3:15 AM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 315 AM EDT Fri May 5 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-060715- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 315 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms will produce locally heavy downpours this morning. Ponding of water on roadways as well as some minor flooding of low lying and poor drainage areas is possible. There is also a small chance of severe weather with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 5:02 AM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
502 AM EDT FRI MAY 5 2017
VAZ060-065-066-050945-
Mecklenburg-Lunenburg-Prince Edward-
502 AM EDT FRI MAY 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MECKLENBURG...
WESTERN PRINCE EDWARD AND WESTERN LUNENBURG COUNTIES...
At 502 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mt Laurel to near Scottsburg to near
Hitesburg. Movement was northeast at 45 mph.
Wind gusts up to 50 mph and heavy rain are possible with these
storms.
Locations impacted include...
Chase City...Hampden Sydney...Hampden Sydney College...Kells
Corner...Buffalo Springs...Darlington Heights...Rehoboth...
Prospect...Spanish Grove...Arvins Store...Finneywood...Fairview...
Plantersville...Elam...Blevins Corner...Pleasant Grove...Meherrin...
Worsham...Briery Creek Lake and Allens Mill.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3668 7870 3669 7865 3667 7862 3670 7865
3689 7849 3705 7845 3708 7844 3714 7852
3714 7859 3719 7864 3720 7869 3726 7868
3736 7860 3714 7832 3680 7833 3664 7857
3667 7861 3664 7858 3654 7873
TIME...MOT...LOC 0902Z 220DEG 37KT 3686 7883 3678 7876 3662 7876
ZIMMERMANSpecial weather statement, May 5, 5:10 AM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
510 AM EDT FRI MAY 5 2017
VAZ065-051000-
Mecklenburg-
510 AM EDT FRI MAY 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG COUNTY...
At 509 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Virgilina to near Oxford to near
Creedmoor. Movement was northeast at 50 mph.
Wind gusts up to 50 mph and heavy rain are possible with these
storms.
Locations impacted include...
South Hill...Chase City...Clarksville...Boydton...Buffalo Springs...
Nelson...Beechwood...Finchley...John H Kerr Dam...North View...
Skipwith...Fairview...Rogers Corner...Richardson...Buffalo
Junction...Keats...Eppes Fork...Baskerville...Wightman and Palmer
Springs.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3658 7872 3663 7871 3668 7864 3664 7858
3664 7856 3669 7863 3686 7841 3686 7837
3684 7835 3685 7833 3682 7828 3681 7821
3673 7815 3654 7815 3654 7873 3656 7874
TIME...MOT...LOC 0909Z 219DEG 47KT 3649 7880 3629 7864 3611 7862
ZIMMERMANSpecial weather statement, May 5, 5:58 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
558 AM EDT FRI MAY 5 2017
NCZ012-013-030-VAZ087-088-092-051045-
Hertford-Northampton-Bertie-Southampton-Sussex-Greensville-
558 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERTIE...EASTERN
NORTHAMPTON...WESTERN HERTFORD...SOUTHEASTERN GREENSVILLE...
SOUTHAMPTON AND SOUTH CENTRAL SUSSEX COUNTIES...
At 557 AM EDT, a strong thunderstorm was located over Lewiston
Woodville...or 10 miles southwest of Aulander, moving north at 60
mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Aulander around 605 AM EDT.
Rich Square and Woodland around 610 AM EDT.
Murfreesboro...Chowan University and Conway around 620 AM EDT.
Boykins around 630 AM EDT.
Newsoms around 635 AM EDT.
Other locations impacted by this storm include Eagletown...
Vicksville...Milwaukee...Adams Grove...Kelford...Earleys...Menola...
Mapleton...Republican and Burden.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3601 7722 3606 7733 3609 7731 3610 7724
3611 7723 3611 7724 3612 7724 3613 7725
3616 7726 3617 7729 3617 7731 3619 7733
3619 7735 3620 7737 3680 7743 3683 7695
3600 7703 3600 7721
TIME...MOT...LOC 0957Z 179DEG 55KT 3610 7721
ZIMMERMANSpecial weather statement, May 5, 6:04 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
604 AM EDT FRI MAY 5 2017
VAZ062-065>069-079>081-087-088-511>516-051100-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Western Hanover-Dinwiddie-Eastern
Henrico-Greensville-Lunenburg-Goochland-Eastern Hanover-Western
Chesterfield-Prince George-Sussex-Powhatan-Amelia-Brunswick-Eastern
Chesterfield (Including Col. Heights)-
604 AM EDT FRI MAY 5 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
GREENSVILLE...NOTTOWAY...SOUTHEASTERN GOOCHLAND...CENTRAL HANOVER...
NORTHWESTERN SUSSEX...DINWIDDIE...POWHATAN...CHESTERFIELD...
SOUTHEASTERN MECKLENBURG...EASTERN LUNENBURG...WESTERN PRINCE
GEORGE...HENRICO...AMELIA AND BRUNSWICK COUNTIES...THE CITY OF
COLONIAL HEIGHTS...THE CITY OF PETERSBURG AND THE CITY OF RICHMOND...
At 603 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Morven to near Norlina. Movement was
northeast at 50 mph.
Wind gusts in excess of 40 mph and heavy rain are possible with
these storms.
These storms will be near...
Amelia Courthouse and Morven around 610 AM EDT.
Chula around 615 AM EDT.
Powhatan and Macon around 620 AM EDT.
Brunswick around 625 AM EDT.
Lawrenceville around 630 AM EDT.
Sabot...Oilville and Manakin around 635 AM EDT.
Tuckahoe and Radium around 640 AM EDT.
Purdy and Wyndham around 645 AM EDT.
Other locations impacted by these storms include Bacons Fork...
Dolphin...Murdocks...Forksville...Pocahontas State Park...
Skinquarter...Wellville...Atlee...Richard Bland College and Ashcake.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3738 7817 3794 7756 3788 7748 3789 7744
3781 7742 3779 7740 3778 7740 3779 7734
3695 7732 3654 7787 3654 7816
TIME...MOT...LOC 1003Z 223DEG 44KT 3736 7811 3646 7810
ZIMMERMANLocal storm report, May 5, 6:43 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TSTM WND DMG BASKERVILLE 36.69N 78.27W
05/05/2017 MECKLENBURG VA PUBLIC
REPORT OF NUMEROUS TREES DOWN AND A
TRAMPOLINE WRAPPED AROUND A TREE.
&&
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:38 AM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 52 min |
| May 5, 7:13 AM EDT | Tornado Warning | AKQ | Bertie, Chowan | 32 min |
| May 5, 7:34 AM EDT | Tornado Warning | AKQ | Bertie | 26 min |
| May 5, 7:47 AM EDT | Special Weather Statement | AKQ | Gates | 43 min |
| May 5, 8:02 AM EDT | Tornado Warning | AKQ | Camden, Currituck, Pasquotank | 28 min |
| May 5, 8:08 AM EDT | Severe Thunderstorm Warning | AKQ | Camden, Gates, Pasquotank | 52 min |
| May 5, 8:29 AM EDT | Severe Thunderstorm Warning | AKQ | Camden, Chowan, Currituck, Gates, Pasquotank, Perquimans | 46 min |
| May 5, 9:00 AM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank, Perquimans | 60 min |
| May 5, 6:15 PM EDT | Special Weather Statement | AKQ | Northampton | 45 min |
Nearby
Tornado Warnings in North Carolina, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.